Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Charleston, WV

June 20, 2008Braxton County, Clay County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2008, 3:58 PM EDT for Braxton County, Clay County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 3:58 PM EDT (19:58 UTC)
Expired
Jun 20, 2008, 4:44 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Clay County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:49 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 20, 3:49 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI JUN 20 2008

.SYNOPSIS...
WARM...MOIST SOUTHWEST FLOW WILL CONTINUE THROUGH SATURDAY...WITH A
CHANCE OF MAINLY AFTERNOON THUNDERSTORMS.  MORE UNSETTLED WEATHER
INTO EARLY NEXT WEEK...WITH SEASONABLE TEMPERATURES RETURNING.

&&

.NEAR TERM /THROUGH SATURDAY/...
MODELS SHOW INCREASING MOISTURE AND UPPER LEVEL DISTURBANCES THROUGH
SATURDAY...WELL AHEAD OF THE NEXT COLD FRONT AND UPPER LEVEL TROUGH.
THE ONE FEATURE THAT MODELS AGREE ON IS ONE UPPER LEVEL VORT MAX
OVER SOUTHERN ILLINOIS THAT PASSES MAINLY SOUTH OF OUR AREA TONIGHT
AND SATURDAY MORNING BEFORE THE UPPER FLOW BACKS TO THE SOUTHWEST.
ANY CONVECTION THIS PERIOD WILL BE MAINLY DIURNALLY PRODUCED WITH
HEATING A SIGNIFICANT FACTOR...SO WILL TAILOR POPS IN THE MOIST AND
RATHER UNSTABLE ATMOSPHERE TO MAINLY AFTERNOON THUNDERSTORMS. THE
STORMS THIS AFTERNOON WILL RAPIDLY DIMINISH AROUND SUNSET WITH LOSS
OF HEATING. POPS TONIGHT FOLLOW THE AFOREMENTIONED UPPER VORT...SO
MAINLY CHANCE POPS OVERNIGHT FAR SOUTH AND LITTLE ELSEWHERE.

ON SATURDAY...INCREASE POPS TO CHANCE EVERYWHERE BY AFTERNOON AS
BELIEVE ENOUGH HEATING WILL ON THE ATMOSPHERE. HARD TO GO WITH ANY
ORGANIZED AREA WITH LITTLE TO NO SURFACE FOCUSING.

WITH THE HIGHER DEWPOINTS AND CLOUDS...GOING WITH MILDER GUIDANCE
TONIGHT AND A BLEND ON SATURDAY. TEMPERATURES WILL BE AROUND
NORMAL...BUT A BIT ON THE HUMID SIDE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
POPS DECREASE THROUGH SUNDAY EVENING/NIGHT WITH LOSS OF DAYTIME
HEATING.  ACTIVITY WILL BE AT A MINIMUM AROUND 12Z SUNDAY...BUT IS
STILL POSSIBLE WITH SMALL...TOUGH-TO-TIME VORT MAXES MOVING THROUGH
THE TROUGH.

MAIN FEATURE TO GRAB ONTO IS A WEAK COLD FRONT...WHICH WILL CROSS
BETWEEN 12Z AND AROUND 21Z SUNDAY.  SHOULD BE ENOUGH SUPPORT/LOW
LEVEL CONVERGENCE ALONG BOUNDARY TO FOCUS ACTIVITY...AND WENT WITH
HIGH CHANCE POPS.  STILL DID NOT WANT TO GO LIKELY YET...WOULD LIKE
TO SEE A BIT DEEPER MOISTURE.

SUPPORT MONDAY WILL COME FROM LAST SHORTWAVE ROTATING THROUGH
TROUGH...BEFORE NORTHWEST FLOW BECOMES ESTABLISHED BEHIND THE TROUGH
AXIS.  ONCE AGAIN...POP PATTERN WILL BE DIURNALLY-BASED...WITH
SLIGHTLY BETTER COVERAGE IN THE NORTHERN COUNTIES.  ACTIVITY FINALLY
CALMS DOWN LATER MONDAY NIGHT...WITH DECREASING CLOUDS.

PREFERRED A MAV/MET BLEND DURING THE NIGHTS...AND LEANED TOWARDS
COOLER MOS NUMBERS DURING THE DAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
EASTERN TROUGH PATTERN STILL ON TRACK TO LIFT OUT BY THE MIDDLE OF
NEXT WEEK...WITH A MORE ZONAL PATTERN TAKING OVER.  EURO MODELS
STILL THE WAY TO GO...USED HPC GRIDS HEAVILY FOR THIS FORECAST.

WEAK SURFACE HIGH PRESSURE PLUS RISING H500 HEIGHTS POINT TO A DRY
DAY ON TUESDAY.  WEAK FRONTAL BOUNDARY COULD FORM UP IN OR NEAR THE
CWA WEDNESDAY/THURSDAY...WITH MIDLEVEL RIPPLES RIDING ALONG IT.
KEPT LOW CHANCE POPS THROUGH THIS PERIOD...WITH A DIURNAL
EMPHASIS...WITH MUCH TIMING/LOCATION UNCERTAINTY.  WARM SECTOR TRIES
TO POKE NORTHWARD FOR FRIDAY...ALONG WITH RISING DEWPOINTS.
SCATTERED AFTERNOON CONVECTION LOOKS POSSIBLE.

ACCEPTED HPC TEMPERATURES...IN LINE WITH MEX/ENSEMBLE NUMBERS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...

VFR OUTSIDE OF CONVECTION THIS AFTERNOON. AREAS MOST LIKELY FOR
THUNDERSTORMS WOULD BE FROM ALONG THE OHIO RIVER TO ACROSS THE FAR
NORTH...AND ALSO ACROSS THE FAR SOUTH. INCLUDED TEMPO THUNDER IN ALL
TERMINALS THIS AFTERNOON EXCEPT CRW AND BKW...WHERE ONLY CB IS
MENTIONED DUE TO LESS COVERAGE. CONVECTION ENDS BY 01Z EXCEPT FOR
THE FAR SOUTH. SOME FOG FORMATION IS LIKELY TONIGHT...ESPECIALLY IN
AREAS THAT RECEIVE RAIN THIS AFTERNOON...CONFIDENT ENOUGH TO INCLUDE
IFR FOG MOST TERMINALS 08Z-12Z. AFTER 13Z SATURDAY...GENERALLY VFR
CEILINGS 5000-8000 FEET WITH CHANCE OF CONVECTION...ESPECIALLY
SOUTHEASTERN PORTIONS OF AREA.

AVIATION OUTLOOK /AFTER 18Z SATURDAY/...THUNDERSTORMS POSSIBLE
SATURDAY AFTERNOON AS COLD FRONT APPROACHES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...CL
AVIATION...JMV
Hazardous weather outlook, Jun 20, 3:55 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT FRI JUN 20 2008

VAZ003-004-WVZ013-015-016-018-020-024>040-046-047-210800-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-
210800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-RITCHIE-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 20, 1:55 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT FRI JUN 20 2008

WVZ014-015-201830-
KANAWHA-PUTNAM-
155 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND
SOUTHERN PUTNAM COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF NITRO...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 200 PM...TORNADO AROUND
205 PM...NITRO AROUND 210 PM...BANCROFT AROUND 215 PM...INSTITUTE
AROUND 220 PM AND CROSS LANES AROUND 225 PM.
Special weather statement, Jun 20, 2:09 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI JUN 20 2008

WVZ006-007-014-201845-
CABELL-MASON-PUTNAM-
209 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL...NORTHERN
PUTNAM AND SOUTHERN MASON COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 13 MILES NORTHEAST OF PROCTORVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 235 PM...BUFFALO
AROUND 240 PM AND WINFIELD AROUND 245 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 3:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT FRI JUN 20 2008

WVZ015-027-201945-
CLAY-KANAWHA-
312 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT CLAY AND NORTHEASTERN KANAWHA
COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 15 MILES WEST OF CLAY...MOVING EAST AT
25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GLEN AROUND 320 PM...PROCIOUS AROUND 335 PM
AND WALLBACK AROUND 345 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 20, 3:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N WALTON              38.68N 81.40W
06/20/2008  E0.88 INCH       ROANE              WV   POST OFFICE

&&

JDENT
Special weather statement, Jun 20, 3:55 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI JUN 20 2008

WVZ027-028-202030-
BRAXTON-CLAY-
355 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAY AND WESTERN
BRAXTON COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES NORTH OF CLAY...MOVING EAST AT
25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEBO AROUND 400 PM...SERVIA AROUND 410 PM...
STRANGE CREEK AROUND 415 PM AND FRAMETOWN AROUND 420 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:49 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam26 min
Jun 20, 3:28 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane47 min
Jun 20, 4:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer49 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam28 min
Jun 20, 7:19 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.